Kansas, 2020

Hail in Kansas, July 1, 2020

July 1, 2020 · NWS GLD · 2 events in 1 county or zone

A supercell in an environment full of moisture and wind shear produced hail up to golf ball sized in Wichita County near Leoti.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A supercell in an environment full of moisture and wind shear produced hail up to golf ball sized in Wichita County near Leoti.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jul 1, 2:20 PM CST, 3 hours 27 minutes earlier.

Area forecast discussion, Jul 1, 2:20 PM CST, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
220 PM MDT Wed Jul 1 2020

.SHORT TERM...(This evening through Thursday)
Issued at 1222 PM MDT Wed Jul 1 2020

18Z Water Vapor Imagery and RAP analysis indicate broad WSW flow
occurring across much of the plains with ridge axis over the
Great Lakes extending to the south into the Gulf Coast. At the
surface, low was centered near KP28, with rich moisture advecting
back into the CWA from the east with dewpoints already rising to
the mid 60s near Hill City.

Initial concerns will continue to be whether or not thunderstorms
can initiate as deep moisture advects into the area. The increase
in moisture yielding high ML CAPE values of 2000-4000 j/kg and
little inhibition (< 10 j/kg). Only thing lacking is a forcing
mechanism to lift parcels to LFC. Some hint at organized
convergence late in the afternoon and given weak capping, that may
be enough to spark a storm or two but confidence is low. If storms
can develop, strong instability and strong directional shear will
would support a threat for severe weather, but this threat remains
conditional on storm initiation.

As inhibition increases after sunset any storms that form should
die off quickly with dry weather expected the rest of the night.
Higher dewpoints will continue to move west across the area
overnight, with dewpoints in the 60s getting to the western
portion of the CWA by morning. This increased moisture, along with
generally easterly flow will result in fog and stratus by sunrise.
Magnitude of fog is uncertain as wind profiles would tend to favor
stratus over fog, but expect a few areas of reduced visibilities.

On Thursday, uncertainty somewhat high as morning stratus deck
will play a large role in both the temperature and precipitation
forecast. Right now, expect clouds to thin out similar to today
and temps to warm into the mid 90s, with a few areas seeing the
heat index near 100. Operational models all breaking out another
round of thunderstorms by the afternoon, moving northeast across
the area. Does appear to be shortwave trough embedded in the flow
per dynamic tropopause maps, but not sure if stronger capping will
overcome by such a subtle feature. Calibrated precipitation data
also painting a much drier picture than the raw operational data.
For now, not ready to buy into a widespread area of thunderstorms
given capping, but do feel increasing forecast into the mid chance
range warranted.

.LONG TERM...(Friday through Wednesday)
Issued at 219 PM MDT Wed Jul 1 2020

For the the 4th of July weekend, the models are showing an upper-
level ridge dominating most of the regions east of the Rockies.
There is mid-level moisture that the models are showing on the
western half of the ridge. Combine this with the anticipated highs
in the lower to middle 90s over the weekend, could produce
afternoon/evening showers and thunderstorms over the Tri-State area.

For the start of the work week the ridge axis become more of a
northeast/southwest orientation extending from the Great Lakes
region across the Texas Panhandle and into northern Mexico. This
will produce a SW/W flow aloft over the local area. Temperatures
will remain above normal with the highs reaching close to the 100
degrees mark by mid-week. The models do show an increase in shortwave
troughs moving within this upper-level flow, which could lead to
chance of showers and thunderstorms each afternoon/evening for the
rest of the period.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1101 AM MDT Wed Jul 1 2020

Possibility for aviation impacts will increase through the period,
with potential for widespread low stratus and patchy fog
developing after 10Z at GLD and a little later at MCK. With much
higher moisture already advecting in from the east, confidence
fairly high that a period of IFR/MFVR conditions will occur in the
10-15Z timeframe.

MCK has a small chance of seeing a thunderstorm around 0Z. Right
now, probabilities are generally low (15-25%) and do not warrant
an inclusion at this point.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JRM
LONG TERM...BW
AVIATION...JRM
Hazardous weather outlook, Jul 1, 9:17 AM CST, 8 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
917 AM MDT Wed Jul 1 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-021530-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
917 AM MDT Wed Jul 1 2020 /1017 AM CDT Wed Jul 1 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY AND TONIGHT...

A few thunderstorms are possible late this afternoon, mainly along
and east of a Stratton Nebraska to Tribune line. Should storms
develop, large hail, damaging wind gusts and heavy rain will be the
main threats.

Elevated to near critical fire weather conditions will be possible
along and west of Highway 25 on Wednesday. The worst conditions will
be along and west of the Kansas- Colorado border.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

Elevated fire weather conditions will be possible in eastern
Colorado on Thursday.

.SPOTTER INFORMATION STATEMENT...

If severe weather is observed, please report it to the National
Weather Service in Goodland.

The radar

The Goodland radar (KGLD), 112 km away, was scanning. The volume nearest the first event began at 23:48 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Wichita

When
July 1, 5:47 PM CST
Where
Wichita County, 4.33 mi SSW of Leoti Arpt
Measured
1.75 in hail
Reported by
911 Call Center
Coordinates
38.394, -101.385

Hail, Wichita

When
July 1, 6:05 PM CST to 6:12 PM CST
Where
Wichita County, 0.87 mi NW of Leoti
Measured
1.25 in hail
Reported by
Law Enforcement
Coordinates
38.490, -101.360

Sheriff and citizens on social media reported various sized hail from quarter to half dollar falling in the town of Leoti.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2020Every state in 2020This day in weather historyWarnings in Kansas, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901794, 901797.